Keywords: Bactrim, trimethoprim-sulfamethoxazole, ACE-inhibitor, angiotensin receptor blocker, ARB (PubMed Search)
Posted: 11/5/2014 by Bryan Hayes, PharmD
Click here to contact Bryan Hayes, PharmD
A new population-based case-control study in older adults has linked the administration of trimethoprim-sulfamethoxazole (Bactrim, TMP-SMX) to increased risk of sudden death in patients also receiving angiotensin converting enzyme inhibitors (ACE-I) or angiotensin receptor blockers (ARB). 
Hyperkalemia is the suspected cause.  Compared to amoxicillin, TMP-SMX was associated with an increased risk of sudden death (adjusted odds ratio 1.38, 95% confidence interval 1.09 to 1.76) within 7 days of exposure to the antibiotic.
In older patients receiving ACE-Is or ARBs, TMP-SMX is associated with an increased risk of sudden death. When appropriate, alternative antibiotics should be considered.
Follow me on Twitter (@PharmERToxGuy) or Google Plus (+bryanhayes13)
Download the UMEM Pearls App!
Subscribe to daily UMEM Pearls (FREE!) via: